Iowa, 2010Flooding in Iowa, September 24 to 30, 2010
September 24 to 30, 2010 · NWS FSD · 4 events in 3 counties and zones
Heavy rain caused minor to moderate flooding of the Little Sioux and Ocheyedan Rivers. Farmland, other lowlands, and a few roads were affected.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor to moderate flooding of the Little Sioux and Ocheyedan Rivers. Farmland, other lowlands, and a few roads were affected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 24, 2:39 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 24, 2:39 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI SEP 23 2010
.DISCUSSION...
CLEARING OF LOW CLOUDS EXPECTED TO PROCEED STEADILY FROM THE SW THIS
MORNING INTO ERY AFTN. SHORT TERM MODELS INCLUDING THE NAM12 AND RUC
SEEM TO HAVE A FAIR HANDLE ON THE CLEARING WHEN LOOKING AT THE H9
RH. THEY MAY BE A LITTLE TOO ERY...LOOKING AT LATEST STLT UPSTREAM
THE CLOUDS SEEM TO BE BREAKING OUT MORE FROM THE NEW OVER ND THAN
RECEDING FROM THE SW. THIS WUD SUGGEST THE CLEARING MIGHT BE A
LITTLE LATER BUT FASTER WHEN IT DOES HAPPEN. IN ANY EVENT...MOST OF
THE FORECAST ARE SUD BECOME SUNNY/MOSUNNY BY NOON WITH THE NERN CRNR
HOLDING ONTO THE CLOUDS A LITTLE LONGER. HIGH TEMPS WILL BE KIND OF
COOL WITH 60S NORTH AND E TO LOWER 70S SW WHERE THE WHOLE DAY WILL
BE GENERALLY SUNNY. STRONG NERLY WINDS WILL SLOWLY DECREASE. IT WILL
BE FAIRLY WINDY FOR A CHUNK OF THE DAY IN SWRN MN...BUT WITH WINDS
JUST BLO ADVISORY CRITERIA NOW WILL NOT GO WITH WIND ADVY.
SHORTWAVE DIGGING OVER AREA LATER TONIGHT AND SAT ON ITS WAY TO
FORMING UPPER LOW S/SE OF AREA WILL HAVE GOOD DYNAMICS AND SHEAR BUT
MEAGER MOISTURE. SOME HALF DECENT SHOWERS AND A FEW TSTMS ARE STILL
EXPECTED LATE TONIGHT AND SAT MORNING...THRU SAT AFTN FAR E. LOOKS
LIKE THE MEAGER MOISTURE WILL PREVENT ANY THREAT OF SEVERE STORMS OR
HEAVY RAIN...THOUGH ISOLD STORMS MAY PRODUCE SMALL HAIL AS PER SPC
OUTLOOK. THE SHOWERS AND TSTMS SHOULD MOVE OUT OF FAR ERN/SERN FCST
AREA BY END OF SAT...WILL KEEP A SLIGHT CHC SHWRS ERY SAT EVE FAR
SERN CORNER IN PART OF NWRN IA UP TO MJQ IN SWRN MN. TEMPS OF COURSE
WILL BE COOL WITH THIS SYS SAT AT LEAST IN THE EAST.
AS UPPER LOW DIGS S/SE OF FORECAST AREA...STRONG UPPER RIDGING OVER
WRN NOAM SHOULD FORGE ITS WAY INTO THE PLAINS. THIS WILL RESULT IN
AN EXTENDED DRY PERIOD WITH SEASONABLY COOL TEMPS QUICKLY BECOMING
MILD. PSBL WEAK FRONTS MON AND WED ARE ASSOCIATED WITH WAVES PROGGED
TO PASS WELL N/NE OF AREA OVER RIDGING AND AIR WILL BE QUITE DRY SO
THE FORECAST WILL BE ALSO. / WILLIAMS
&&
.AVIATION...
MVFR CIGS ACROSS FORECAST AREA EARLY MORNING WILL TREND TOWARD
GOING SCATTERED AT TAF SITES BY 14Z ON THE WAY TO SKC DURING THE
AFTERNOON AND EARLY EVENING. INCREASING MID EVENING CLDS FROM THE
NORTHWEST WITH AREAS OF MVFR CIGS DEVELOPING IN SHOWERS AND ISOLATED
-TSRA AFTER 25/06Z. MODERATE NORTHWEST SURFACE WINDS SUBSIDING
DURING THE AFTERNOON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WILLIAMS
Hazardous weather outlook, Sep 24, 3:26 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT FRI SEP 24 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
426 AM CDT FRI SEP 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP FROM
THE NORTHWEST TONIGHT...MAINLY AFTER MIDNIGHT. NO SEVERE STORMS
ARE EXPECTED AT THIS TIME.
FLOODING...
FLOODING OF SEVERAL RIVERS AND STREAMS WILL CONTINUE TODAY IN THE
WAKE OF HEAVY RAINS OF WEDNESDAY AND THURSDAY. THESE INCLUDE
MAJOR RIVERS SUCH AS THE JAMES...VERMILLION...BIG SIOUX AND
LITTLE SIOUX. IN ADDITION...WIDESPREAD AREAL FLOODING CONTINUED
THIS MORNING IN SOUTHWEST MINNESOTA...AND IN SOME AREAS NEAR THE
MINNESOTA BORDER IN EAST CENTRAL SOUTH DAKOTA AND NORTHWEST IOWA.
FLOODING OF LOW AREAS INCLUDING ROADS AND FLOODING OF SMALL
STREAMS WILL BEGIN TO ABATE SLOWLY TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SATURDAY...MAINLY
EAST OF THE JAMES RIVER...WILL DECREASE FROM THE WEST SATURDAY
AFTERNOON. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Flood, Dickinson
- When
- September 24, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Dickinson County, 8 mi NNW of Milford to 7 mi S of Milford
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.437, -95.211
Heavy rain caused minor to moderate flooding along the Little Sioux River, with farmland and other lowlands affected. A few roads were also flooded. The river crested at 4 feet above flood stage near Milford on September 27th.
Flood, Clay
- When
- September 24, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Clay County, 9.5 mi W of Fostoria to 5 mi SSW of Gillett Grove
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.250, -95.359
Heavy rain caused minor flooding along the Little Sioux River, with farmland and other lowlands affected. The river crested at 1.5 feet above flood stage at Spencer on September 27th.
Flood, Clay
- When
- September 24, 6:00 AM CST to September 27, 6:00 PM CST
- Where
- Clay County, Everly to 1 mi S of Everly
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.170, -95.330
Heavy rain caused minor flooding along the Ocheyedan River, with farmland and other lowlands affected. The river crested at just under a foot above flood stage near Spencer on September 26th.
Flood, Buena Vista
- When
- September 26, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Buena Vista County, Linn Grove to 5 mi N of Linn Grove
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.880, -95.250
Heavy rain caused minor flooding along the Little Sioux River, with farmland and other lowlands affected. The river crested at less than a foot above flood stage at Linn Grove on September 27th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, September 24 to 30, 2010$1.4 million · 1 event
- High Wind in Alaska, September 24, 2010$500,000 · 68 kt wind · 3 events
- Rip Current in Florida, September 24, 20102 injured · 1 event
- Strong Wind in Wisconsin, September 24, 2010$13,000 · 9 events
- Flash Flood and Flood in Michigan, September 24, 2010$18,000 · 2 events
- Frost and Freeze in Oregon, September 24, 20103 events
- Strong Wind in Wisconsin, September 24, 2010$10,000 · 2 events
- Frost and Freeze in California, September 24, 20102 events
- High Wind in Alaska, September 24, 201066 kt wind · 2 events
- High Wind and Strong Wind in Michigan, September 24, 2010$3,000 · 50 kt wind · 2 events
- Waterspout in Gulf of Alaska, September 24, 20101 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 24, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262622, 262623, 262625, 262626.